South Carolina, 2003Flash Flood in South Carolina, May 25 to 26, 2003
May 25 to 26, 2003 · NWS CAE · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 25, 9:10 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 25, 9:10 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT SUN MAY 25 2003
TSTM ACTIVITY WINDING DOWN A BIT LATE THIS EVENING. NUMEROUS SHOWERS
AND THUNDERSTORMS FORMED ON SEVERAL BOUNDARIES TODAY...INCLUDING A
FRONTAL BOUNDARY DRAPED ACROSS THE CAROLINAS AS WELL AS A STRONG
SEABREEZE FRONT WHICH WORKED ITS WAY FAR INLAND. ANOTHER AREA OF
MAINLY LIGHT RAIN CURRENTLY APPROACHING FROM THE WEST ACROSS
NORTHERN GA BUT IS DIMINISHING A BIT AS IT MOVES EAST. OTHER
CONVECTIVE ACTIVITY HAS WEAKENED THE PAST HOUR OR TWO WITH LOSS OF
DAYTIME HEATING.
CURRENT THINKING IS TO KEEP CHANCE POPS ACROSS THE CWA FOR THE
OVERNIGHT PERIOD. UPPER SHORT WAVE AT THIS TIME ROTATING AROUND
GREAT LAKES UPPER LOW AND PUSHING ACROSS OH VALLEY INTO TN VALLEY.
WITH THIS FEATURE ALONG WITH SEVERAL OUTFLOW BOUNDARIES ACROSS THE
AREA...CANNOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS OVERNIGHT. BUT
30-40 PERCENT POPS LOOK SUFFICIENT. OTHERWISE NO MAJOR CHANGES TO
ONGOING FORECAST.
FCSTID = 22
CAE 68 85 66 83 / 40 40 20 30
AGS 67 85 65 84 / 40 40 20 30
SSC 68 85 65 83 / 40 40 20 30
OGB 68 87 67 84 / 30 40 20 30
.CAE...
GA...NONE.
SC...NONE.
BC
Hazardous weather outlook, May 25, 5:50 AM EST, 17 hours before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-251234-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
650 AM EDT SUN MAY 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND
GUSTS OF 40 TO 60 MPH AND HAIL UP TO 3/4 INCH. OTHERWISE...RIVER
FLOODING CONTINUES ON THE FOLLOWING RIVERS: CONGAREE...PEE DEE...
BROAD...SALUDA...SAVANNAH AND ENOREE. REFER TO THE LATEST FLOOD
STATEMENT (CAEFLSCAE) ISSUED FROM THIS OFFICE AT 614 AM.
CURRENT WEATHER CONDITIONS DO NOT FAVOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANANGEMENT AND
SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
.DAYS TWO THROUGH SEVEN...
RIVER FLOODING SHOULD CONTINUE TO SUBSIDE...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.
TTH
In the hours before
Special weather statement, May 25, 5:12 PM EST, 5 hours 38 minutes before
SCZ015-016-252312-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SUN MAY 25 2003
...STRONG THUNDERSTORMS DEVELOP OVER CHESTERFIELD AND LANCASTER
COUNTIES...
STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN LANCASTER AND
SOUTHERN CHESTERFIELD COUNTIES. THESE STORMS WILL PRODUCE HAIL TO
ONE-HALF INCH...WIND GUST TO 50 MPH AND BRIEF HEAVY RAIN AS THEY
MOVE TO THE NORTHEAST AT 20 MPH.
THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING HAIL AND WIND
THROUGH 730 PM.
Special weather statement, May 25, 6:28 PM EST, 4 hours 22 minutes before
SCZ016-028-036-037-041-260022-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT SUN MAY 25 2003
STRONG THUNDERSTORMS WILL MOVE OUT OF CHESTERFIELD COUNTY BY 830 PM.
STRONG THUNDERSTORMS IN CALHOUN COUNTY...NEAR SANDY RUN... WILL MOVE
IN TO SOUTHERN RICHLAND COUNTY BY 8 PM. STRONG STORMS WILL ALSO
CONTINUE TO MOVE ACROSS SOUTHERN BAMBERG COUNTY AND ACROSS EASTERN
ORANGEBURG COUNTY...GENERALLY FROM THE CITY OF ORANGEBURG
EASTWARD...THROUGH 9 PM. THESE STORMS WILL BE MOVING IN TO THE LAKE
MARION AREA BETWEEN 8 AND 9 PM.
THESE STORMS WILL PRODUCE WIND GUST TO 45 MPH...HAIL TO ONE-HALF
INCH... BRIEF HEAVY RAIN AND FREQUENT LIGHTNING AS THE MOVE TO THE
NORTHEAST AT 25 MILES PER HOUR.
Special weather statement, May 25, 7:20 PM EST, 3 hours 30 minutes before
SCZ015-016-022-029-031-036>038-041-260120-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT SUN MAY 25 2003
SCATTERED STRONG THUNDERSTORMS FROM CENTRAL CHESTERFIELD COUNTY
SOUTHWARD IN TO NORTHERN KERSHAW COUNTY WILL MOVE EASTWARD AT 20
MILES PER HOUR THROUGH 930 PM. THE STORMS WILL MOVE IN TO THE CITIES
OF CHESTERFIELD...MCBEE AND BETHUNE.
OTHER STRONG STORMS EAST OF A LINE FROM SUMTER COUNTY SOUTHWARD
THROUGH ST. MATTHEWS...ORANGEBURG AND OLAR...IN BAMBERG COUNTY...
WILL CONTINUE MOVING TO THE NORTHEAST AS 25 MILES PER HOUR.
THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 40 MILES PER
HOUR...HAIL TO ONE-HALF INCH AND VERY HEAVY RAIN AS THEY PASS.
Special weather statement, May 25, 8:03 PM EST, 2 hours 47 minutes before
SCZ016-022-031-036-038-041-260203-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
903 PM EDT SUN MAY 25 2003
STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN KERSHAW COUNTY TO
NEAR THE CITY OF CHESTERFIELD THROUGH 1030 PM THEN DISSIPATE BY 1
AM. THESE STORMS ARE MOVING TO THE NORTHEAST AT 10 MILES PER HOUR
AND WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES AND FREQUENT
LIGHTNING AS THEY PASS. THESE STORMS WILL BE MOVING OVER THE SAME
AREA THROUGH 10 PM AND MAY PRODUCE FLOODING OF ROADS AND SMALL
STREAMS.
STRONG STORMS WILL ALSO CONTINUE EAST OF A LINE FROM BAMBERG TO
SANTEE TO SUMTER. THE STORMS ARE MOVING TO THE NORTHEAST AT 10
MILES PER HOUR AND WILL PRODUCE RAINFALL AMOUNTS AROUND 1 INCH AND
FREQUENT LIGHTNING. THE STORMS ARE EXPECTED TO DISSIPATE BETWEEN 11
PM AND 1 AM.
Special weather statement, May 25, 9:10 PM EST, 1 hour 40 minutes before
SCZ016-260310-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT SUN MAY 25 2003
...HEAVY RAIN OVER EASTERN CHESTERFIELD COUNTY...
SEVERAL STRONG THUNDERSTORMS OVER EASTERN CHESTERFIELD COUNTY NEAR A
CHERAW...PATRICK...JEFFERSON LINE WILL PRODUCE RAINFALL AMOUNTS OF 1
TO 2 INCHES ALONG WITH FREQUENT LIGHTNING AS THEY MOVE NORTHEAST AT
10 MILES PER HOUR.
THE HEAVY RAINFALL WILL CAUSE BRIEF FLOODING OF ROADS AND SMALL
STREAMS. THE STORMS ARE EXPECTED TO MOVE OUT OF THE COUNTY BY
MIDNIGHT.
Flash Flood, Chesterfield
- When
- May 25, 10:50 PM EST to May 26, 12:30 AM EST
- Where
- Chesterfield County, Cheraw
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.640, -80.159 (the zone’s center; the record gives no point)
SKYWARN spotters reported flash flooding in and around Cheraw. Several roads closed due to water over the highways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, May 25, 20031 death · 2 injured · 1 event
- Flash Flooding and Hail in North Carolina, May 25 to 27, 2003$2.1 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in North Carolina, May 25, 2003$100,000 · 75 kt wind · 2 events
- Damaging Wind in North Carolina, May 25, 2003$60,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 25, 2003$30,000 · 61 kt wind · 12 events
- Damaging Wind in South Carolina, May 25, 2003$30,000 · 70 kt wind · 1 event
- Damaging Winds in Mississippi, May 25, 2003$15,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2003$2,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Montana, May 25, 200361 kt wind · 5 events
- Flash Flood and Hail in New Mexico, May 25, 20031.5 in hail · 4 events
- Flash Flooding and Flooding in Virginia, May 25 to 26, 20034 events
- Damaging Winds in South Carolina, May 25, 200350 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5353701.